Alert archive / Montana / Red Flag Warnings in 2013
Red Flag Warning 3, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Aug 10, 2013, 3:27 AM MDT for 9 counties in Montana; 5 counties in Idaho. It took effect at Aug 10, 2013, 12:00 PM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 10, 2013, 3:27 AM MDT (09:27 UTC)
- In effect from
- Aug 10, 2013, 12:00 PM MDT
- Expired
- Aug 10, 2013, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Lewis and Clark County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 80 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 4:20 PM MDT | HAIL 0.5 | 12 W Whitehall, MT | HAIL COVERING GROUND UP TO ONE INCH DEEP. HAIL FELL FOR 12 MINUTES WITH ESTIMATED 0.40 INCHES PRECIPITATION |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 9.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 899 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2684 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
934 WWUS85 KMSO 100927 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 327 AM MDT SAT AUG 10 2013 IDZ102-103-MTZ108>110-101730- /O.NEW.KMSO.FW.W.0003.130810T1800Z-130811T0300Z/ PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-EAST LOLO-BITTERROOT- DEERLODGE/WEST BEAVERHEAD- 327 AM MDT SAT AUG 10 2013 /227 AM PDT SAT AUG 10 2013/ ...RED FLAG WARNING IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY TO 9 PM MDT /8 PM PDT/ THIS EVENING FOR THUNDERSTORMS ACROSS THE PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE...EAST LOLO... BITTERROOT...DEERLODGE/WEST BEAVERHEAD... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG WARNING FOR THUNDERSTORMS...WHICH IS IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY TO 9 PM MDT /8 PM PDT/ THIS EVENING. * THUNDERSTORMS: WILL BE SCATTERED WITH ABUNDANT LIGHTNING. SOME WILL BE WET WITH A QUARTER TO A HALF INCH OF RAIN BUT OTHERS WILL BE DRY CAUSING A CONCERN FOR FIRE STARTS. * TIMING: STORMS WILL START IN THE EARLY AFTERNOON IN THE NEZ PERCE NF, SOUTHERN BITTERROOT NF, AND THE BEAVERHEAD-DEERLODGE NF AND PROGRESS NORTH THROUGH THE AFTERNOON AND EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL SIGNIFICANTLY INCREASE FIRE DANGER. && $$
2 follow-up statements
316 WWUS85 KMSO 101226 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 626 AM MDT SAT AUG 10 2013 IDZ102-103-MTZ108>110-110300- /O.CON.KMSO.FW.W.0003.130810T1800Z-130811T0300Z/ PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-EAST LOLO-BITTERROOT- DEERLODGE/WEST BEAVERHEAD- 626 AM MDT SAT AUG 10 2013 /526 AM PDT SAT AUG 10 2013/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY TO 9 PM MDT /8 PM PDT/ THIS EVENING FOR THUNDERSTORMS ACROSS THE PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE...EAST LOLO...BITTERROOT...DEERLODGE/WEST BEAVERHEAD... A RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY TO 9 PM MDT /8 PM PDT/ THIS EVENING. * THUNDERSTORMS: WILL BE SCATTERED WITH ABUNDANT LIGHTNING. SOME WILL BE WET WITH A QUARTER TO A HALF INCH OF RAIN BUT OTHERS WILL BE DRY CAUSING A CONCERN FOR FIRE STARTS. * TIMING: STORMS WILL START IN THE EARLY AFTERNOON IN THE NEZ PERCE NF... SOUTHERN BITTERROOT NF... AND THE BEAVERHEAD- DEERLODGE NF AND PROGRESS NORTH THROUGH THE AFTERNOON AND EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL SIGNIFICANTLY INCREASE FIRE DANGER. && $$
307 WWUS85 KMSO 110232 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 832 PM MDT SAT AUG 10 2013 IDZ102-103-MTZ108>110-110345- /O.EXP.KMSO.FW.W.0003.000000T0000Z-130811T0300Z/ PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-EAST LOLO-BITTERROOT- DEERLODGE/WEST BEAVERHEAD- 832 PM MDT SAT AUG 10 2013 /732 PM PDT SAT AUG 10 2013/ ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT /8 PM PDT/ THIS EVENING FOR THUNDERSTORMS ACROSS THE PALOUSE/HELLS CANYON... CLEARWATER/NEZ PERCE...EAST LOLO...BITTERROOT...DEERLODGE/WEST BEAVERHEAD... THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT /8 PM PDT/ THIS EVENING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 10, 3:16 AM MDT, 11 minutes earlier.
Area forecast discussion, Aug 10, 3:16 AM MDT, 11 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
316 AM MDT Sat Aug 10 2013
...THUNDERSTORMS CONTINUE TODAY AND SUNDAY...
.DISCUSSION...A slow moving cut-off low continues its slow
progression north along the west coast this weekend and continues
to pump moisture and instability into the northern Rockies. Today
thunderstorms will start in the early afternoon in central Idaho
and the southern Bitterroot mountains. Expect a similar
progression as yesterday, but a few hours earlier. The cores of
the storms will drop around a quarter to a half inch of rain.
However, they will also drop lightning strikes over a much wider
range which causes concern for wildfire starts. Concerns for
Sunday are similar, though storms will be somewhat wetter.
Next week will start out with a continued threat of isolated to
scattered thunderstorms through Wednesday. Temperatures will be
slightly above normal under the influence of southwest flow. By mid
to late week confidence is increasing for strong ridge to
establish itself over the region. This will produce warmer
temperatures under a drier air mass.
&&
.AVIATION...Expect another round of thunderstorms this afternoon
and evening. All terminals will see the potential of the scattered
storms. The main impacts from storms today will be the potential
for strong gusty outflow winds to 50 mph. Lightning and small hail
will also accompany storms.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING from Noon today to 9 PM MDT this evening
Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
Missoula/Bitterroot Valleys...Potomac/Seeley Lake Region.
ID...RED FLAG WARNING from 11 AM this morning to 8 PM PDT this
evening Lower Hells Canyon/Salmon River Region...Northern
Clearwater Mountains...Orofino/Grangeville Region...
Southern Clearwater Mountains.
RED FLAG WARNING from Noon today to 9 PM MDT this evening
Eastern Lemhi County...Western Lemhi County.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaIn the hours before
Local storm report, Aug 9, 9:58 PM MDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
958 PM MDT FRI AUG 9 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 1 W DRUMMOND 46.67N 113.17W
08/09/2013 E0.88 INCH GRANITE MT PUBLIC
NICKEL SIZED HAIL
&&
IRIS SYSTEMLocal storm report, Aug 9, 9:59 PM MDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
959 PM MDT FRI AUG 9 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM HAIL 3 W RONAN 47.53N 114.16W
08/09/2013 E0.88 INCH LAKE MT PUBLIC
HAIL DURATION 20 MINUTES OBSERVER LOCATION 3
MI W OF RONAN
&&
IRIS SYSTEMLocal storm report, Aug 9, 10:02 PM MDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1002 PM MDT FRI AUG 9 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL DRUMMOND 46.66N 113.15W
08/09/2013 E0.75 INCH GRANITE MT PUBLIC
DIME SIZED HAIL
&&
IRIS SYSTEMSpecial weather statement, Aug 9, 10:28 PM MDT, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1028 PM MDT FRI AUG 9 2013
MTZ001-003-004-100530-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK
REGION-
1028 PM MDT FRI AUG 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FLATHEAD...
SANDERS...WESTERN LAKE...WESTERN MISSOULA AND NORTHERN MINERAL
COUNTIES UNTIL 1130 PM MDT...
AT 1022 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL SMALL THUNDERSTORMS MAINLY IN SANDERS, MINERAL, AND FAR
WESTERN LAKE COUNTIES.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
AFFECTED LOCATIONS INCLUDE...THOMPSON FALLS...DE
BORGIA...HAUGAN...WEEKSVILLE...EDDY...SNIDER...SALTESE...BELKNAP...TA
FT...WHITE PINE...HOT SPRINGS...TROUT CREEK...CAMAS...LONEPINE AND
NIARADA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4740 11562 4786 11568 4792 11453 4716 11424
4715 11506
TIME...MOT...LOC 0426Z 160DEG 4KT 4739 11523The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:32 PM MDT | Special Weather Statement | MSO | Ravalli | 28 min |
| Aug 9, 6:50 PM MDT | Special Weather Statement | MSO | Missoula | 40 min |
| Aug 9, 7:01 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Ravalli | 44 min |
| Aug 9, 7:26 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Ravalli | 34 min |
| Aug 9, 7:55 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 50 min |
| Aug 9, 8:02 PM MDT | Special Weather Statement | MSO | Missoula | 43 min |
| Aug 9, 8:22 PM MDT | Areal Flood Advisory | MSO | Granite | 53 min |
| Aug 9, 9:04 PM MDT | Special Weather Statement | MSO | Lake | 41 min |
| Aug 9, 9:11 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 49 min |
| Aug 9, 9:36 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake, Sanders | 39 min |
| Aug 9, 10:28 PM MDT | Special Weather Statement | MSO | Sanders | 62 min |
Nearby
Red Flag Warnings in Montana, 2013Red Flag Warnings in Idaho, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.